Exanthematous drug eruptions are among the most common adverse effects of drugs.
Reported for nearly all prescriptions.
Occurs at about 10 cases per 1000 new drug users.
Exanthematous drug eruptions also ref2242ed to as morbilliform or maculopapular drug eruptions, are the most common drug induced eruptions.
Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis. and drug reaction with systemic symptoms and eosinophilia are T-cell mediated , idiosyncratic and delayed, type IV, hypersensitivity reactions.
Exanthematous drug eruptions classically are related to antigen presenting cells, presenting happens, composed of the drug or its metabolites bound to a protein or peptide, to naïve T cells.
Proliferation of these antigen-specific T cells proliferate, infiltrate the skin, release cytokines, chemokines, and other pro-inflammatory agents that are responsible for the signs and symptoms of the drug related rash.
It is possible that drugs interact with immune receptors and activate T cells directly by binding to T cell receptors.
An individuals immune status and genetic factors related to immune response affect the risk of exanthematous drug eruptions.
Patients with HIV infection, bone marrow transplantation patients and patients with infections are at higher risk for drug rashes.
An example of the above is that most patients with infectious mononucleosis treated with ampicillin develop exanthematous to ructions, as compared with 5% of patients without this associated disorder taking these drugs.
Certain HLA alleles confer higher risk of T cell mediated hypersensitivity skin reactions.
Most rashes secondary to medications are self-limited and mildly symptomatic.
The majority of skin rashes attributed to drugs are exanthematous eruptions, accounting for 80% of the cases with maculopapular on morbilliform rash, or urticaria accounting for 5-10%.
Among immunologically normal individuals, severe cutaneous reactions to medications are rare, with an incidence of less than one case for 1000 new uses, even with high-risk medications.
Exanthematous eruptions present as widespread, symmetric rash with pink-red macules and papules that may coalesce the form plaques.
Exanthematous eruptions usually spare mucous membranes, although redness may occur at these sites.
Exanthematous eruptions frequently associated with low-grade fever.
Exanthematous eruptions associated with varying degrees of pruritus